Like HowStuffWorks on Facebook!

Can antibiotics make you feel fatigued?

Do antibiotics cause fatigue? Surprisingly, yes.
Do antibiotics cause fatigue? Surprisingly, yes.

If you're sick and you're feeling really, really tired, it may not be just the illness itself that has you dragging. It could be the antibiotics you're taking to cure it that is the problem. Amoxicillin, for example, which is prescribed to treat bacterial infections such as pneumonia and bronchitis, can cause "excessive tiredness" and "lack of energy" in some patients [source: MedlinePlus]. Azithromycin, another commonly prescribed antibiotic, causes the same sort of lethargy [source: MedlinePlus]. So does ciprofloxacin, an antibiotic that became famous as a cure for anthrax poisoning [source: MedlinePlus].

Unfortunately, while researchers have known for a long time that some patients who take antibiotics experience debilitating fatigue as a result, they haven't yet figured out why. One problem is that the result has been difficult to duplicate in experiments. In a study published in European Journal of Applied Physiology and Occupational Physiology in 1993, for example, 50 healthy military trainees aged 18 to 25 were given a variety of antibiotics, in addition to placebos. The subjects were tested for muscle strength, enzyme activity and the aerobic capacity of their lungs, and were also asked to report the extent to which they felt fatigued. The researchers found that subjects who took antibiotics for three days had reduced aerobic capacity compared to those who took them for a single day. But other than that, they were unable to induce any effect on muscle strength, and the subjects said that they didn't feel excessively tired. As a caveat, though, the researchers noted that the study couldn't exclude physiological effects from longer use of antibiotics [source: Burstein, et al.].

Antibiotics aren't the only medications that may cause this sort of problem. Diuretics, anti-anxiety and anti-seizure medications, antihistamines, antidepressants and other types of medicines also can lead to tiredness, according to Dr. Armon B. Neel Jr., who writes the AARP website's Ask the Pharmacist feature [source: Neel].

Neel, who believes that antibiotics are "grossly overprescribed," suggests that patients who are worried about fatigue and other side effects should ask their physicians if an alternative treatment is available [source: Neel].